Cytomegalovirus (CMV) retinal infection has become a major cause of morbidity for severely immunocompromised patients with the acquired immunodeficiency syndrome (AIDS). Cytomegalovirus retinitis is currently the leading cause of decreased visual acuity and loss of visual field among American patients with AIDS. In this population, retinal infection by CMV occurs predictably as a late complication when helper T-lymphocyte (CD4) counts drop below 0.05×109/L (50 cells per microliter).1 Before the AIDS epidemic, CMV was an infrequent cause of retinitis in immunosuppressed patients undergoing organ transplantation and in patients with endstage cancer.2 We report herein an HIV-negative patient with myasthenia gravis and a normal CD4 count (0.86×109/L) who developed CMV retinitis while being treated with azathioprine.
Report of a Case.
The patient was a 56-year-old Asian woman who was referred to us with bilateral, increasingly blurred vision of 3 weeks' duration. The patient denied subjective
Rahhal FM, Rosberger DF, Polsky B, Thoron L, Heinemann M. Cytomegalovirus Retinitis in a Patient With a Normal Helper T-Cell (CD4) Count. Arch Ophthalmol. 1993;111(10):1325–1326. doi:10.1001/archopht.1993.01090100031018
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.